Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 155, NWS Denver/Boulder, CO

August 1, 2003Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 1, 2003, 6:23 PM MDT for Sedgwick County, Colorado. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 6:23 PM MDT (00:23 UTC)
Expired
Aug 1, 2003, 7:15 PM MDT
In force
52 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Sedgwick County, CO

The radar

The Goodland radar (KGLD), 181 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 5:45 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
3333 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

357 
WUUS55 KBOU 020023
SVRBOU
COC115-020115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
621 PM MDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF JULESBURG

* UNTIL 715 PM MDT

* AT 621 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SEDGWICK...OR ABOUT 14 MILES WEST OF
  JULESBURG...MOVING EAST AT 30 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
JULESBURG...MARKS BUTTE...OVID AND SEDGWICK.

LARGE HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM 
PASSES.

LAT...LON 4100 10259 4077 10257 4078 10208 4102 10207

$$

COOPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:53 PM MDT, 3 hours 30 minutes earlier.

Area forecast discussion, Aug 1, 2:53 PM MDT, 3 hours 30 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
253 PM MDT FRI AUG 1 2003

SHORT TERM DISCUSSION:  CONVECTION CURRENTLY FIRING ACROSS MOUNTAINS
AND FOOTHILLS...TRYING TO MAKE ITS WAY ACROSS ADJACENT PLAINS.
SHORTWAVE EVIDENT ON SATELLITE ACROSS SOUTHERN WYOMING.  ACARS
SOUNDINGS STILL INDICATE A BIT OF A CAP...ALSO NOTED ON LAPS DATA.
SHORTWAVE EVIDENT ON WATER VAPOR LOOPS ACROSS SOUTHERN WYOMING WHICH
SHOULD HELP TO BREAK CAP.  ONCE STORMS SURVIVE...POTENTIAL EXISTS
FOR A FEW OF THE STORMS BECOMING SEVERE AS LAPS CAPES AROUND 1500
J/KG.  LOW LEVEL WINDS BECOMING SOUTHEAST AND INCREASING...SO THE
SHEAR BECOMING A BIT BETTER.  LARGE HAIL AND WIND GUSTS STILL THE
MAIN THREAT...ALTHOUGH A BRIEF SPINUP TORNADO ALONG ANY BOUNDARY
CANNOT BE RULED OUT.  WILL WAIT TO THE LAST MINUTE TO DECIDE TO
MENTION SEVERE IN THE ZONES. FURTHER EAST...WILL KEEP THE ISOLATED
POPS GOING...THOUGH AIRMASS MAY STILL BE CAPPED.  MODELS IMPLY THAT
STORMS ACROSS SOUTHEAST CWA MAY LAST BEYOND MIDNIGHT.  SKIES SHOULD
CLEAR OVERNIGHT...THOUGH MODELS KEEP SOME CLOUD HANGING AROUND.
ON SATURDAY...MODELS CONTINUE TO ADVERTISE AN INCREASE IN
PRECIPITABLE WATER VALUES BY AFTERNOON ...AROUND AN INCH ALONG
FOOTHILLS AND UP TO SEVEN TENTHS OF AN INCH ACROSS THE MOUNTAINS.
AT THE SAME TIME...THETA-E RIDGE LINES UP OVER MOUNTAINS AND
ADJACENT PLAINS.  AT THE SURFACE...EASTERLY WINDS SHOULD KEEP
DEWPOINTS IN THE 50S.  DAYTIME HEATING AND INSTABILITY WILL CAUSE
THUNDERSTORM INITIATION OVER MOUNTAINS AND FOOTHILLS BY AFTERNOON
...THOUGH THERE SEEMS TO LITTLE DYNAMICS ALOFT TO AID IN
DEVELOPMENT.  PLAINS LOOK TO BE CAPPED INITIALLY...THEN SHOULD BE
FAVORABLE FOR SUSTAINING THE STORMS ONCE THEY MOVE OFF FOOTHILLS.
CURRENT POPS LOOK DECENT...SCATTERED MOUNTAINS AND ADJACENT PLAINS...
ISOLATED FURTHER EAST.  SHEAR NOT ALL THAT IMPRESSIVE FOR SEVERE
STORMS AS WINDS ALOFT ARE FORECAST TO WEAKEN.  SO CONCERN POINTS TO
SLOW MOVING STORMS AND POTENTIAL FOR HEAVY RAINFALL.  A BIT TOO
EARLY TO ISSUE ANY WATCH AT THIS TIME...THOUGH NEEDS TO BE LOOKED
INTO.  GUIDANCE TEMPERATURES LOOK REASONABLE.    D-L

LONG TERM DISCUSSION: BY SATURDAY EVENING...THE GRIDS SHOW THE UPPER
RIDGE AXIS ACROSS WESTERN COLORADO WITH 25 TO 40 KNOT JET LEVEL
ACROSS MUCH OF THE FORECAST OFFICE.  ON THE SUNDAY THE AXIS MOVES
EASTWARD INTO THE FORECAST AREA.  LATE SUNDAY NIGHT INTO THE
MONDAY...THE RIDGE FLATTENS SOMEWHAT WITH THE JET LEVEL FLOW
BECOMING WEST-SOUTHWESTERLY AT 25 TO 45 KNOTS.  WEAK DOWNWARD
SYNOPTIC SCALE FORCING IS PROGGED SATURDAY NIGHT...NEUTRAL FORCING
ON SUNDAY...WEAK ASCENT SUNDAY NIGHT...THEN NEUTRAL ON MONDAY.  IN
THE LOW LEVELS...GRIDS KEEP SHOWING AN EASTERLY COMPONENT TO THE
BOUNDARY LEVEL WINDS THROUGH MID DAY SUNDAY.  CONCERNING MOISTURE...
GRIDS SHOW A SIGNIFICANT THETA-E AXIS OVER MUCH OF THE FORECAST AREA
SATURDAY EVENING AND SUNDAY.  BY MONDAY...GRIDS SHOW THIS AXIS OVER
THE FAR NORTHEAST CORNER EARLY IN THE AFTERNOON...THEN EAST OF THE
FORECAST AREA BY 21Z.  CROSS SECTIONS ARE SHOWING DECENT POTENTIAL
INSTABILITY SATURDAY EVENING AND SUNDAY...BUT NOT VERY GOOD ON
MONDAY.  MOISTURE IS BEST ON SUNDAY...BUT PRETTY GOOD ON SATURDAY
EVENING...THE DRIEST ON MONDAY.  CROSS SECTIONS ARE SHOWING PRETTY
STEEP LAPSE RATES SATURDAY EVENING AND SUNDAY...BUT A MID LEVEL CAP
IS INDICATED ON MONDAY.   WILL PUT THE HIGHEST POPS ON SUNDAY...THE
LOWEST FOR LATE DAY MONDAY.  FOR TEMPERATURES...GRIDS ARE SHOW
LITTLE CHANCE THROUGH SUNDAY...WITH A 1-3 C WARM-UP FOR MONDAYS
HIGHS.

IN THE EXTENDED PERIOD...TUESDAY THROUGH FRIDAY...THE MEDIUM RANGE
MODELS SHOW THE TROUGH AXIS ACROSS THE FORECAST AREA WITH THE CENTER
OF THE RIDGE OVER NEW MEXICO.  BY FRIDAY...THE RIDGE CENTER IS
PROGGED TO MOVE UP INTO THE FORECAST AREA.  THE MOISTURE DECREASES
SOMEWHAT DURING THE LATER PART OF THE WEEK...SO WILL GO WITH A
SLIGHT CHANCE.     RJK

.DEN...NONE.
Hazardous weather outlook, Aug 1, 11:00 AM MDT, 7 hours 23 minutes before
COZ030>051-021200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT FRI AUG 01 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS EARLY THIS
AFTERNOON...THEN SPREAD AND DEVELOP SOUTHEASTWARD ACROSS THE PLAINS
BETWEEN 3 PM AND MIDNIGHT.  INSTABILITY AND WIND SHEAR IN THE
ATMOSPHERE SHOULD BE SUFFICIENT FOR THE DEVELOPMENT OF SEVERE
THUNDERSTORMS.  LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREATS.  THE GREATEST POTENTIAL FOR SEVERE THUNDERSTORMS EXISTS
FROM THE INTERSTATE 25 URBAN CORRIDOR EASTWARD TOWARD THE FORT
MORGAN AND LIMON AREAS.

STRONGER STORMS WILL ALSO BE CAPABLE OF PRODUCING RAINFALL RATES IN
EXCESS OF 1 INCH IN 30 MINUTES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS CAN BE EXPECTED BOTH
SATURDAY AND SUNDAY.  HEAVY RAINS ARE POSSIBLE BOTH DAYS WITH THE
STORMS. BY MONDAY THE ATMOSPHERE DRIES OUT SOMEWHAT SO ONLY A SLIGHT
CHANCE OF THUNDERSTORMS CAN BE EXPECTED.  ENOUGH MOISTURE WILL BE
AROUND THROUGH THE NEST OF NEXT WEAK TO CONTINUE THIS TREND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE FRONT RANGE METRO
AREAS AND ADJACENT PLAINS BY 3 PM.

D-L/RJK

In the hours before

Local storm report, Aug 1, 4:09 PM MDT, 2 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
409 PM MDT FRI AUG 01 2003

...PRELIMINARY STORM REPORT FOR AUGUST 01 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0236 PM    8 SW POUDRE PARK          CO   0.75 INCH HAIL
08/01/03   LARIMER

BENTON
Local storm report, Aug 1, 5:01 PM MDT, 1 hour 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
501 PM MDT FRI AUG 01 2003

...PRELIMINARY STORM REPORT FOR AUGUST 01 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0458 PM    9 W PEETZ                 CO   1.50 INCH HAIL
08/01/03   LOGAN

0236 PM    8 SW POUDRE PARK          CO   0.75 INCH HAIL
08/01/03   LARIMER

BENTON
Local storm report, Aug 1, 5:22 PM MDT, 1 hour 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
522 PM MDT FRI AUG 01 2003

...PRELIMINARY STORM REPORT FOR AUGUST 01 2003...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    PEETZ                     CO   1.00 INCH HAIL
08/01/03   LOGAN

0505 PM    4 NW PEETZ                CO   0.75 INCH HAIL
08/01/03   MORGAN

0505 PM    1 S ADENA SCHOOL          CO   0.75 INCH HAIL
08/01/03   MORGAN

0458 PM    9 W PEETZ                 CO   1.50 INCH HAIL
08/01/03   LOGAN

0236 PM    8 SW POUDRE PARK          CO   0.75 INCH HAIL
08/01/03   LARIMER

BENTON

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:52 PM MDTSevere Thunderstorm WarningBOULincoln53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.